Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 80, NWS Wichita, KS

July 4, 2007Sumner County, Kansas

NWS Wichita, KS issued this flash flood warning at Jul 4, 2007, 10:02 PM CDT for Sumner County, Kansas. It was in force for 5 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 4, 2007, 10:02 PM CDT (03:02 UTC)
Expired
Jul 5, 2007, 3:00 AM CDT
In force
5 hr
Issued by
NWS Wichita, KS
Area
Whole counties

County Sumner County, KS

The radar

The Wichita radar (KICT), 47 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 10:06 PM CDTFLASH FLOODSouth Haven, KSWATER FLOWING OVER HIGHWAY 81 AT MAIZE...NEAR SOUTH HAVEN. IT HAS ALSO BEEN REPORTED THAT A VEHICLE MAY HAVE BEEN SWEPT IN TO A DITCH AT THIS LOCATION.
Jul 4, 10:39 PM CDTFLASH FLOODBelle Plaine, KSLAW ENFORCEMENT REPORTS 1 FOOT OF WATER OVER US 81.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 3.0 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2007-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1411 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2007-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1411 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1577 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KICT 050306
FFWICT
KSC191-050800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1002 PM CDT WED JUL 4 2007

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SUMNER COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 300 AM CDT.

* AT 957 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED WATER 
FLOWING OVER HIGHWAY 81 AND MAIZE ROAD NEAR SOUTH HAVEN. THERE HAS 
ALSO BEEN REPORTS THAT NUMEROUS ROADS ARE UNDERWATER ACROSS 
WELLINGTON. STRONG THUNDERSTORMS PRODUCING HEAVY RAIN ARE EXPECTED 
TO CONTINUE OVER THE AREA FOR A FEW HOURS FURTHER AGGRAVATING THE 
FLOODING SITUATION.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  ARGONIA...BELLE PLAINE...CALDWELL...CONWAY SPRINGS...GEUDA
  SPRINGS...HUNNEWELL...MAYFIELD...MILAN...OXFORD...SOUTH HAVEN...
  WELLINGTON...PERTH...RIVERDALE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN 
AREAS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...RURAL COUNTRY ROADS 
AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3700 9782 3700 9713 3747 9714 3746 9780

$$

LAWSON
1 follow-up statement
000 
WGUS73 KICT 050656
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
154 AM CDT THU JUL 5 2007

KSC191-050800-
SUMNER KS-
154 AM CDT THU JUL 5 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 AM CDT FOR
SUMNER COUNTY...

AT 152 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT WATER 
WAS STILL COVERING THE ROAD ON HIGHWAY 81 ABOUT 2 MILES SOUTH OF THE 
SEDGWICK AND SUMNER COUNTY LINE. SLATE CREEK IN WELLINGTON WAS ALSO 
AT BANKFULL AND CONTINUING TO CLIMB. THEREFORE...THE FLASH FLOOD 
WARNING WILL CONTINUE FOR SUMNER COUNTY UNTIL 3 AM. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3700 9782 3700 9713 3747 9714 3746 9780

$$

COX

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 9:45 PM CDT, 17 minutes earlier.

Area forecast discussion, Jul 4, 9:45 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
945 PM CDT WED JUL 4 2007

.UPDATE...

SHRA/TSRA CONTINUES TO DIMINISH ACROSS THE AREA WITH THE ONLY
EXCEPTION BEING ALONG THE KS/OK BORDER.  THIS CONVECTION IS BEING
AIDED BY THE REMNANTS OF THE MESOSCALE CONVECTIVE INDUCED VORT MAX
(MCV) JUST TO THE SOUTHEAST OF DDC.  LATEST IR SATELLITE SHOWS MOST
CLOUD TOPS ARE WARMING SO EXPECT CONVECTION TO CONTINUE TO
WANE...ACROSS CEN KS.   WILL KEEP POPS PRETTY HIGH ALONG THE KS/OK
BORDER AS THIS AREA WILL BE THE LAST TO DIMINISH OVERNIGHT.   MOST
OF THE REMAINING CONVECTION COULD PRODUCE A HEAVY RAINFALL THREAT
DUE TO THE SLOW MOVEMENT OF THE CONVECTION.

KETCHAM

&&

.PREV DISCUSSION... /ISSUED 631 PM CDT WED JUL 4 2007/

UPDATE...

AVIATION:
FOR 00Z TAFS:
CONVECTION ALONG SOUTHWARD MOVING COLD FRONTAL BOUNDARY WILL
AFFECT MOST TAF SITES THIS EVENING. SO WILL GO WITH VCTS IN MOST
LOCATIONS...BUT WILL ALSO INCLUDE SOME TEMPO GROUPS UNTIL 03Z/THU
ESPECIALLY NEAR KICT/KHUT AND KSLN. OUTFLOW BOUNDARIES FROM
VARIOUS TSRA COULD ALSO CAUSE SOME GUSTY WINDS NEAR KICT AND KHUT
SO WILL INSERT SOME VARIABLE WINDS AS WELL. EXPECT MOST OF THE
CONVECTION TO REDUCE IN AREAL COVERAGE AND BE DIURNALLY DRIVEN
EXCEPT POSSIBLY TO THE WEST OF KICT WHERE MESOSCALE CONVECTIVELY
INDUCED VORT MAX (MCV) COULD AID IN KEEPING TSRA GOING SOUTHWARD
INTO THE PANHANDLE OF OK UNTIL AFTER 06Z/THU.

COULD SEE SOME MVFR CEILINGS DUE TO MOIST LOW LEVELS AND LIGHT
WINDS...ESPECIALLY OVER SOUTHERN KS.

KETCHAM

PREV DISCUSSION... /ISSUED 206 PM CDT WED JUL 4 2007/

DISCUSSION...

MAIN FORECAST CONCERNS ARE STRONG THUNDERSTORM POTENTIAL INTO THIS
EVENING...INCLUDING LOCALLY HEAVY RAINFALL.

TONIGHT:
AS OF 19Z...WEAK FRONT WAS DRAPED FROM NORTHEASTERN THRU SOUTH
CENTRAL KS INTO SOUTHWESTERN KS. MCV CIRCULATION IS EVIDENT IN
CENTRAL KS. ATMOSPHERE ALREADY BECOMING STRONGLY UNSTABLE WITH
MLCAPES OF 2000-3000 J/KG ALONG/SOUTH OF FRONT. WITH UNCAPPED
AIRMASS...STORMS HAVE ALREADY ERUPTED ESPECIALLY ALONG WEAK FRONT
AND NEAR MCV. EXPECTATIONS ARE THAT THE MCV WILL DROP VERY SLOWLY
SOUTHWARD TONIGHT (VIA WEAK NORTHERLY FLOW ALOFT). MCV TRACK WILL BE
RIGHT TOWARD DCAPE BULLSEYE (<1500 J/KG) OVER SOUTH CENTRAL
KS/NORTHWEST OK. THIS SHOULD AIDE IN COLD POOL GENERATION POTENTIAL
IN SOUTH CENTRAL KS LATE THIS PM/EVE. WILL CARRY LIKELY T-STORM
CHANCES THERE...WITH CHANCE POPS ELSEWHERE. STRONG INSTABILITY/WEAK
SHEAR/HIGH PRECIPITABLE WATER AIRMASS SHOULD YIELD SCATTERED
STRONG-SEVERE STORMS IN OUR AREA INTO EARLY EVE...WITH LOCALIZED
TORRENTIAL RAINFALL POSSIBLE GIVEN VERY SLOW...ERRATIC STORM MOTION.
STORMS (POSSIBLE MCS) MAY CONTINUE OVERNIGHT IN VICINITY OF
MCV...ALTHOUGH INTENSITY SHOULD DIMINISH AFTER ABOUT 03Z WITH LACK
OF A LOW-LEVEL JET.

THURSDAY-FRIDAY:
NORTHERLY FLOW ALOFT SHOULD ALLOW MCV TO MOVE SOUTH-SOUTHWESTWARD
INTO THE TEXAS PANHANDLE/WESTERN OK THURSDAY. THE FRONTAL BOUNDARY
LOOKS TO BECOME VERY DIFFUSE OR WASH OUT VIA MODEL DATA OVER OUR FAR
SOUTHERN-MOST COUNTIES AS 850 FLOW TURNS NORTHEASTERLY. THEREFORE
PRECIPTATION CHANCES LOOK MUCH LESSER THURSDAY (15-25%) IN OUR
SOUTHERN-MOST COUNTIES. WITH 850 HIGH CENTER ACROSS CENTRAL/EASTERN
KS THURS NIGHT THROUGH FRIDAY...WILL KEEP THESE PERIODS DRY. HIGHS
LOOK TO BE SLIGHTLY BELOW SEASONAL VALUES...EXCEPT FOR CENTRAL KS.

SATURDAY-WEDNESDAY:
MEDIUM RANGE MODELS SHOW THE UPPER PATTERN DEAMPLIFYING DURING THIS
TIME PERIOD...BUT DIFFER SIGNIFICANTLY WITH REGARD TO
TIMING/PLACEMENT OF UPPER TROFFING IN THE NORTHERN BRANCH OF JET
STREAM...AND WITH REGARD TO EVOLUTION OF SUBTROPICAL UPPER SHEAR
AXIS IN THE VICINITY OF THE SOUTHERN PLAINS. THIS LEADS TO CONTINUED
LOW CONFIDENCE. UPPER SHEAR AXIS COULD STILL BE IN VICINITY OF OK
SUN-WED...AND MAY IMPACT OUR SOUTHERN COUNTIES. GFS/ECMWF TEND TO
SUGGEST A COLD FRONT MAY APPROACH THE KS REGION SOMETIME TUES-WED
BUT DIFFER ON TIMING. DEEP MOISTURE SHOULD BE AVAILABLE. BEST BET AT
THIS JUNCTURE IS TO START WITH SLIGHT CHANCE T-STORMS IN THE
SOUTHERN COUNTIES MON AND SPREAD THEM NORTHWARD INTO TUES/WED.
TEMPERATURES TO START NEAR NORMAL SUNDAY...THEN TREND THEM DOWN TO
SLIGHTLY BELOW NORMAL BY MIDWEEK WITH POSSIBLE FRONT COMING IN.

JMC

AVIATION...
18Z TAFS...ANTICIPATING SCATTERED THUNDERSTORMS TO FORM BY EARLY TO
MID-AFTERNOON ACROSS PORTIONS OF CENTRAL AND SOUTH-CENTRAL
KANSAS...AS A WEAK COLD FRONT OOZES SOUTH...ALONG WITH A MID-LEVEL
MESOSCALE CONVECTIVE VORTEX (MCV)...LEFT OVER FROM LAST NIGHTS
THUNDERSTORM ACTIVITY. NOT COMPLETELY CERTAIN ON THUNDERSTORM
COVERAGE...SO WENT WITH VCTS WORDING FOR NOW. GIVEN ANTICIPATED DUE
SOUTH/SOUTHEAST TRACK OF MCV...THINKING HIGHER THUNDERSTORM COVERAGE
MAY BE OVER CENTRAL AND SOUTH-CENTRAL KANSAS. FOR THE MOST
PART...THUNDERSTORMS SHOULD DECREASE IN AREAL COVERAGE AND INTENSITY
AFTER DARK...AND SHIFT TO EXTREME SOUTHERN KANSAS/NORTHERN OKLAHOMA.
POSSIBLY SOME MVFR VISIBILITIES LATE TONIGHT...DUE TO LIGHT WINDS
AND MOIST LOW-LEVELS.

KLEINSASSER

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    69  89  67  89 /  60  20  20  10
HUTCHINSON      68  90  67  91 /  60  10  10   0
NEWTON          69  89  67  90 /  60  10  10   0
ELDORADO        69  88  67  88 /  60  20  20  10
WINFIELD-KWLD   70  88  67  88 /  60  20  20  10
RUSSELL         65  92  66  93 /  30  10  10   0
GREAT BEND      65  91  66  93 /  40  10  10   0
SALINA          66  91  67  92 /  30  10  10   0
MCPHERSON       67  90  67  91 /  50  10  10   0
COFFEYVILLE     69  88  67  89 /  50  30  30  10
CHANUTE         69  87  67  89 /  60  20  20  10
IOLA            69  87  67  88 /  60  20  20  10
PARSONS-KPPF    69  87  67  89 /  60  20  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 4, 9:50 PM CDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
950 PM CDT WED JUL 4 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-052100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
950 PM CDT WED JUL 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

MAJOR RIVER FLOODING WILL CONTINUE ON PART OF THE VERDIGRIS AND
NEOSHO RIVERS IN SOUTHEAST KANSAS. PLEASE REFER TO THE LATEST
RIVER FLOOD STATEMENTS FOR DETAILS.

SCATTERED THUNDERSTORMS WILL AFFECT SOUTH CENTRAL KANSAS INTO THE
OVERNIGHT HOURS. LOCALLY HEAVY RAINFALL AND FLASH FLOODING WILL
CONTINUE TO BE A THREAT ACROSS PORTIONS OF SOUTH CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RIVER FLOODING WILL CONTINUE ON PARTS OF THE VERDIGRIS AND NEOSHO
RIVERS THROUGH SATURDAY. PLEASE REFER TO THE LATEST RIVER FLOOD
STATEMENTS FOR DETAILS.

A FEW THUNDERSTORMS ARE POSSIBLE THURSDAY OVER SOUTH-CENTRAL AND
SOUTHEAST KANSAS...AND MAY BE CAPABLE OF 40 TO 50 MPH WINDS AND
VERY HEAVY RAINS.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR ALL AREAS FROM
SUNDAY NIGHT THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED THROUGH ABOUT SUNSET THIS
EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

EPS/ADK/KETCHAM

In the hours before

Local storm report, Jul 4, 8:32 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
832 PM CDT WED JUL 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     FLOOD            WELLINGTON              37.27N 97.40W
07/04/2007                   SUMNER             KS   LAW ENFORCEMENT

            STREET FLOODING OCCURRING IN WELLINGTON.

&&

RBL
Local storm report, Jul 4, 8:35 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
835 PM CDT WED JUL 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     HEAVY RAIN       1 NNW BUHLER            38.15N 97.77W
07/04/2007  M1.40 INCH       RENO               KS   TRAINED SPOTTER

            OBSERVER REPORTED 1.40 INCHES OF RAIN SINCE 630 PM.

&&

BRW
Local storm report, Jul 4, 8:46 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
846 PM CDT WED JUL 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     EL DORADO               37.82N 96.86W
07/04/2007                   BUTLER             KS   LAW ENFORCEMENT

            TREE DAMAGE IN EL DORADO MOST LIKELY DUE TO A WET
            MICROBURST.

&&

RBL
Local storm report, Jul 4, 9:06 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
906 PM CDT WED JUL 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     FLASH FLOOD      EL DORADO               37.82N 96.86W
07/04/2007                   BUTLER             KS   LAW ENFORCEMENT

            HWY 77 CLOSED DUE TO FLOODING JUST SOUTH OF TURNPIKE.

&&

BRW
Local storm report, Jul 4, 9:12 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
912 PM CDT WED JUL 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     FLOOD            WELLINGTON              37.27N 97.40W
07/04/2007                   SUMNER             KS   LAW ENFORCEMENT

            FLOODING REPORTED ACROSS MOST OF WELLINGTON.

&&

RBL
Local storm report, Jul 4, 9:24 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
924 PM CDT WED JUL 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 PM     FLOOD            MCPHERSON               38.37N 97.66W
07/04/2007                   MCPHERSON          KS   LAW ENFORCEMENT

            TYPICAL FLOOD PRONE AREAS ACROSS THE COUNTY ARE FLOODED.

&&

RBL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:23 PM CDTFlash Flood WarningICTButler4 hr
Jul 5, 10:20 AM CDTRiver Flood WarningICTSumner10 hr

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.